Alert archive / Utah / Flash Flood Warnings in 2005
Flash Flood Warning 38, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 14, 2005, 2:31 PM MDT for Washington County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 14, 2005, 2:31 PM MDT (20:31 UTC)
- Expired
- Aug 14, 2005, 5:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Counties, with a storm outline in the text
County Washington County, UT
The radar
The Cedar City radar (KICX), 66 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.5 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 166 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 1728 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KSLC 142037 FFWSLC UTC053-142330- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 231 PM MDT SUN AUG 14 2005 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL WASHINGTON COUNTY IN UTAH * UNTIL 530 PM MDT * AT 228 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAINFALL RATES OVER THE RECENT BURN AREA IN THE PINE VALLEY MOUNTAINS. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PINE VALLEY. LOCALLY VERY HEAVY RAINFALL RATES OF 1 TO 2 INCHES PER HOUR HAS OCCURRED IN THE PINE VALLEY MOUNTAINS WHERE RECENT FIRES HAVE OCCURRED. EXCESSIVE RUNOFF IS EXPECTED THROUGH THESE BURNED AREAS POSSIBLY CREATING MUD AND DEBRIS FLOWS. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SALT LAKE CITY. LAT...LON 3728 11361 3731 11345 3743 11344 3743 11358 $$ MES
2 follow-up statements
000 WGUS75 KSLC 142204 FFSSLC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 401 PM MDT SUN AUG 14 2005 UTC053-142330- WASHINGTON UT- 401 PM MDT SUN AUG 14 2005 ...A FLASH FLOOD WARNING CONTINUES UNTIL 530 PM MDT FOR CENTRAL WASHINGTON COUNTY... AT 355 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN OVER THE WARNED AREA. LOCALLY VERY HEAVY RAINFALL RATES OF 1 TO 2 INCHES PER HOUR HAS OCCURRED IN THE PINE VALLEY MOUNTAINS WHERE RECENT FIRES HAVE OCCURRED. EXCESSIVE RUNOFF IS EXPECTED THROUGH THESE BURNED AREAS POSSIBLY CREATING MUD AND DEBRIS FLOWS. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SALT LAKE CITY. LAT...LON 3728 11361 3731 11345 3743 11344 3743 11358 $$ MES
000 WGUS75 KSLC 142324 FFSSLC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 525 PM MDT SUN AUG 14 2005 UTC053-142330- WASHINGTON UT- 525 PM MDT SUN AUG 14 2005 ...THE FLASH FLOOD WARNING FOR CENTRAL WASHINGTON COUNTY WILL BE ALLOWED TO EXPIRE AT 530 PM... THUNDERSTORMS WHICH PRODUCED TORRENTIAL RAINFALL EARLIER HAVE MOVED WEST OF THE WARNED AREA...THUS THE FLASH FLOOD WARNING WHICH WAS IN EFFECT FOR CENTRAL WASHINGTON COUNTY HAS BEEN ALLOWED TO EXPIRE. RADAR ESTIMATED RAINFALL IN EXCESS OF 3 INCHES FELL OVER THE PINE VALLEY MOUNTAINS WHERE RECENT WILDFIRES OCCURRED. A FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHWESTERN WASHINGTON COUNTY UNTIL 730 PM. LAT...LON 3728 11361 3731 11345 3743 11344 3743 11358 $$ SEAMAN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 2:30 PM MDT, 1 minute earlier.
Area forecast discussion, Aug 14, 2:30 PM MDT, 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 230 PM MDT SUN AUG 14 2005 .SYNOPSIS...A DRY AIRMASS WILL BE IN PLACE OVER NORTHERN UTAH THROUGH TONIGHT WHILE MOIST AND UNSTABLE CONDITIONS CONTINUE OVER THE SOUTH. AN UPPER LEVEL TROUGH WILL LIFT INTO UTAH MONDAY AND THEN CONTINUE TO AFFECT THE REGION TUESDAY THROUGH WEDNESDAY BRINGING UNSETTLED WEATHER. && .DISCUSSION...DEFORMATION ZONE RIGHT OVER SOUTHWEST UTAH THIS AFTERNOON AS STORMS NEAR THE NEVADA BORDER ARE TRACKING NORTHWARD AND THE STORMS IN KANE AND GARFIELD COUNTRIES ARE DRIFTING SOUTHWARD. LOOK FOR STRONG THUNDERSTORMS TO CONTINUE THROUGH THIS EVENING. HAVE RECEIVED NICKEL SIZE HAIL REPORT WESTERN IRON COUNTY SO THERE IS LIKELY HAIL CONTAMINATION AFFECTING SOME OF THE RAINFALL RATES ACROSS THIS REGION. SO WILL TAKE THAT INTO ACCOUNT WHEN CONSIDERING ISSUING FLASH FLOOD WARNINGS. THE MAIN AREA OF CONCERN FOR FLASH FLOODING THIS EVENING WILL BE IN EASTERN KANE COUNTY AS FLOW ALOFT IS VERY WEAK AND THUNDERSTORMS THAT BUILD UP ON THE MOUNTAINS NEAR BRYCE WILL LIKELY TRACK SLOWLY SOUTHEAST DOWN THE DRAINAGES EXACERBATING RUNOFF. THE 18Z RUN OF THE NAM NOW MORE IN LINE WITH THE GFS IN BRINGING INSTABILITY AND MOISTURE UP TO ABOUT I-80 BY 00Z TUESDAY. LIKE THIS IDEA AND HAVE INCREASED POPS IN SOME AREAS TO LIKELY FOR MONDAY AND MONDAY EVENING AS GOOD UPPER LEVEL DIVERGENCE SUPPORTED BY BOTH GFS AND NAM. THE JET ROUNDING THE BOTTOM OF THE LOW OFF CALIFORNIA COMES ACROSS THE REGION TUESDAY FOR WIDESPREAD LIFT. THE CONCERN HERE IS THAT EXTENSIVE CLOUD COVER COULD PUT A CAP ON CONVECTION SO ALTHOUGH LIKELY POPS ARE SUPPORTED BY UPPER LEVEL DYNAMICS HAVE KEPT VALLEY POPS IN THE CHANCE RANGE. THE OPENED TROUGH MOVES THROUGH ON WEDNESDAY CREATING MORE INSTABILITY FOR CONVECTION ALTHOUGH PERHAPS NOT AS WIDESPREAD AS TUESDAY. THE TROUGH OVER THE NORTHERN TIER STATES THAT HELPS EJECT OUT THIS OPEN TROUGH WILL BRING A DRIER WEST TO NORTHWEST FLOW IN ACROSS THE REGION THURSDAY ACCORDING TO THE NEW 12Z GFS. MOISTURE IS EXPECTED TO DECREASE BUT ENOUGH WILL REMAIN INTO FRIDAY FOR AT LEAST MOUNTAIN CONVECTION. THE EC AND UK ARE SLOWER WITH THE TROUGH WHICH WOULD KEEP A MORE MOIST SOUTHWEST FLOW OVER REGION. LIKE GFS IDEA AS IT HANDLED LAST TROUGH THAT MOVED THROUGH PAC NW BETTER. && .HYDRO...RADAR ESTIMATES OF 2-3 INCHES HAVE OCCURRED IN SOME DRAINAGE BASINS THIS AFTERNOON AND EXPECTED LOCAL HEAVY RAINFALL RATES TO CONTINUE THROUGH THIS EVENING IN SOUTH CENTRAL AND SOUTHWEST UTAH. A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THROUGH THIS EVENING OVER SOUTHERN UTAH. EVEN DEEPER MOISTURE MOVES IN FOR MONDAY AND TUESDAY WITH ACTIVITY SPREADING NORTHWARD INTO NORTHERN UTAH BY MONDAY EVENING. && .AVIATION...NONE. SEE SLCTAFSLC. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...FFA SOUTHERN UTAH THIS EVENING. WY...NONE. && STRUTHWOLF
Hazardous weather outlook, Aug 14, 5:00 AM MDT, 9 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 500 AM MDT SUN AUG 14 2005 UTZ012>021-151300- CASTLE COUNTRY-CENTRAL AND SOUTHWEST MOUNTAINS- GLEN CANYON RECREATION AREA/LAKE POWELL-HENRY MOUNTAINS- SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH- SOUTHWEST UTAH-UTAHS DIXIE AND ZION NATIONAL PARK-WEST CENTRAL UTAH- 500 AM MDT SUN AUG 14 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHERN UTAH. .DAY ONE... TODAY SCATTERED THUNDERSTORMS WILL AFFECT THE REGION TODAY. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING. THE STRONGEST STORMS WILL BE IN FAR SOUTHERN UTAH INTO THE EVENING HOURS. THE FLASH FLOOD POTENTIAL REMAINS HIGH OVER PARTS OF SOUTHERN UTAH. .DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED MONDAY AND TUESDAY ACROSS SOUTHERN UTAH. SOME OF THESE STORMS WILL BE STRONG AND CONTAIN VERY HEAVY RAIN...HAIL AND GUSTY WIND. SCATTERED THUNDERSTORMS ARE FORECAST WEDNESDAY THROUGH FRIDAY. SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. UTZ001>011-WYZ021-151300- CACHE VALLEY/UTAH PORTION-GREAT SALT LAKE DESERT AND MOUNTAINS- NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS- SOUTHERN WASATCH FRONT-SOUTHWEST WYOMING-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WASATCH PLATEAU/BOOK CLIFFS-WESTERN UINTA BASIN- WESTERN UINTA MOUNTAINS- 500 AM MDT SUN AUG 14 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN UTAH AND SOUTHWEST WYOMING. .DAY ONE... TODAY ISOLATED THUNDERSTORMS WILL OCCUR OVER THE UINTA MOUNTAINS AND WASATCH PLATEAU. .DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY INCREASING THUNDERSTORMS ARE FORECAST FOR MONDAY AFTERNOON INTO TUESDAY. SOME OF THESE STORMS WILL CONTAIN VERY HEAVY RAIN...HAIL AND STRONG GUSTY WIND. SCATTERED THUNDERSTORMS WILL CONTINUE WEDNESDAY THROUGH FRIDAY. SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. AOT
In the hours before
Local storm report, Aug 14, 2:13 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
213 PM MDT SUN AUG 14 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM HAIL MODENA 37.80N 113.92W
08/14/2005 0.88 INCH IRON UT TRAINED SPOTTER
&&
BROWNThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 2:30 PM MDT | Severe Thunderstorm Warning | SLC | Beaver | 45 min |
| Aug 14, 4:10 PM MDT | Severe Thunderstorm Warning | SLC | Washington | 35 min |
| Aug 14, 4:24 PM MDT | Flash Flood Warning | SLC | Washington | 3 hr |
Nearby
Flash Flood Warnings in Utah, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.